Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 19, NWS Fort Worth, TX

April 7, 2002Collin County, Denton County, Grayson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 7, 2002, 3:47 PM CDT for Collin County, Denton County, Grayson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2002, 3:47 PM CDT (20:47 UTC)
Expired
Apr 7, 2002, 6:45 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Collin County, TX, Denton County, TX, Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 93 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 072047
FFWFTW
TXC085-121-181-072345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT SUN APR 7 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLLIN COUNTY IN NORTH CENTRAL TEXAS
  DENTON COUNTY IN NORTH CENTRAL TEXAS
  GRAYSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 645 PM CDT.

* AT 347 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM SANGER TO FAIRVIEW...MOVING NORTHEAST AT 35 MPH.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3304 9739 3302 9641 3377 9643 3387 9693
          3340 9692 3338 9740

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 7, 3:35 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 7, 3:35 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT SUN APR 7 2002

THUNDERSTORMS WILL BE WIDESPREAD TONIGHT...WITH CHANCES FOR SEVERE
STORMS AND HEAVY RAINFALL ACROSS THE AREA.  SEVERAL TORNADOES HAVE
OCCURRED IN THE THROCKMORTON COUNTY AREA...WITH THE STORM
INTERACTING WITH AN OUTFLOW BOUNDARY THAT EXTENDED SOUTHEAST TO
SOUTH OF MINERAL WELLS.  ADDITIONAL SUPERCELL STORMS MAY FORM NEAR
THIS BOUNDARY.

LATER THIS EVENING...STORMS MAY CONGEAL INTO A BOW ECHO COMPLEX...OR
A LARGE HIGH PRECIPITATION SUPERCELL COMPLEX AND PRESENT A
SIGNIFICANT RISK OF WIND AND HAIL.  A FEW ADDITIONAL TORNADOES MAY
OCCUR AFTER DARK ACROSS PORTIONS OF NORTH TEXAS.

THE UPPER SYSTEM IS RATHER SLOW...THUS WE HAVE KEPT THUNDERSTORMS IN
THE FORECAST MONDAY...ENDING MONDAY NIGHT IN THE NORTHEAST.  ANOTHER
THREAT OF STORMS WILL COME LATE IN THE WEEK.  MOS POPS WERE TOO
LOW...ESPECIALLY PERIODS 1 AN 2 (TONIGHT AND MONDAY.)

FCSTID = 26
DFW   61  76  55  77 /  90  60  10   0
ACT   63  79  57  79 /  90  60  10   0

.FWD...
TX...TORNADO WATCH UNTIL 800 PM CDT SUNDAY FOR ZONES TXC027...
TXC035...TXC085...TXC093...TXC099...TXC113...TXC121...TXC133...
TXC139...TXC143...TXC145...TXC193...TXC217...TXC221...TXC237...
TXC251...TXC281...TXC309...TXC333...TXC363...TXC367...TXC425...
TXC429...TXC439...TXC497...TXC503.

FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES TXZ091>095...
TXZ102>107...TXZ117>123...TXZ131>135...TXZ144>148...TXZ157>162...
TXZ174>175.

In the hours before

Special weather statement, Apr 7, 12:09 PM CDT, 3 hours 38 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-072100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1209 PM CDT SUN APR 7 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING...ALONG AND WEST OF A LINE FROM JACKSBORO...TO WEATHERFORD
...MERIDIAN...AND COPPERAS COVE.  THIS INCLUDES BRECKENRIDGE...
MINERAL WELLS...STEPHENVILLE...HAMILTON...COMACNHE... EASTLAND
...GOLDTHWAITE..AND LAMPASAS.

FURTHER EAST...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
THE REMAINDER OF NORTH CENTRAL TEXAS.

WITHIN THE MODERATE RISK AREA...THERE IS A SIGNIFICANT RISK OF
SUPERCELL THUNDERSTORMS...CONTAINING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES. A FEW OF THE TORNADOES COULD BE
SIGNIFICANT.  THE MAIN THREAT OF TORNADOES WILL BE THROUGH EARLY
EVENING.

BY MID-EVENING...SEVERE STORMS WILL SPREAD RAPIDLY TO THE
EAST...AFFECTING AREAS MAINLY EAST OF INTERSTATE 35.  MOST OF THESE
STORMS WILL BE SLIGHTLY ELEVATED IN NATURE...THUS NOT AS LIKELY TO
BE TORNADIC.  HOWEVER...THEY COULD INCLUDE BOW ECHO STORMS AND HIGH
PRECIPITATION SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO COULD OCCUR WITH THESE STORMS.

SPOTTERS WILL BE ACTIVATED WEST OF INTERSTATE 35 THIS AFTERNOON AS
STORMS DEVELOP.  SPOTTER ACTIVATION IS MORE LIKELY EAST OF
INTERSTATE 35 AFTER DARK.

IN ADDITION...THERE IS A THREAT OF FLASH FLOODING THROUGH TONIGHT...MAINLY
EAST OF A LINE FROM BOWIE...TO WEATHERFORD...AND GATESVILLE.

THIS IS A DANGEROUS SEVERE WEATHER EVENT...ESPECIALLY WITHIN THE
MODERATE RISK AREA.  NORTH TEXAS RESIDENTS AND TRAVELERS SHOULD
LISTEN TO TV...COMMERCIAL RADIO...OR NOAA WEATHER RADIO FOR FURTHER
INFORMATION.
Special weather statement, Apr 7, 3:45 PM CDT, 2 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT SUN APR 7 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT TO THE WEST
OF A LINE FROM DENTON...TO FORT WORTH...MERIDIAN...AND KILLEEN.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE ACROSS
NORTH TEXAS.

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED
TO AFFECT A LARGE PORTION OF NORTH TEXAS OVERNIGHT.  SUPERCELL
THUNDERSTORMS DEVELOPING ACROSS WEST CENTRAL TEXAS AT THIS TIME WILL
MOVE EAST AND AFFECT THE AREA THIS EVENING.  TORNADOES ARE
POSSIBLE...HOWEVER THE GREATEST THREAT FOR TORNADOES WILL BE IN THE
WESTERN AND CENTRAL PORTIONS OF THE AREA THROUGH THIS EVENING.

WITH THE GROUND IN MANY LOCATIONS SATURATED FROM PREVIOUS
RAINFALL...THE THREAT OF FLASH FLOODING WILL BE SIGNIFICANT.  MOST
AREAS WILL RECEIVE ONE TO THREE ADDITIONAL INCHES OF
RAINFALL...WITH SOME ISOLATED AMOUNTS OF UP TO FIVE INCHES POSSIBLE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 1:42 PM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Apr 7, 3:01 PM CDTFlash Flood WarningFWDDallas3 hr
Apr 7, 4:20 PM CDTTornado WarningFWDYoung55 min
Apr 7, 4:32 PM CDTSevere Thunderstorm WarningFWDEastland, Stephens58 min
Apr 7, 4:45 PM CDTFlash Flood WarningFWDTarrant2 hr
Apr 7, 5:14 PM CDTSevere Thunderstorm WarningFWDYoung46 min
Apr 7, 5:31 PM CDTSevere Thunderstorm WarningFWDJack59 min
Apr 7, 5:45 PM CDTSevere Thunderstorm WarningFWDPalo Pinto60 min
Apr 7, 6:17 PM CDTTornado WarningFWDJack43 min
Apr 7, 6:23 PM CDTSevere Thunderstorm WarningFWDParker67 min
Apr 7, 6:24 PM CDTSevere Thunderstorm WarningFWDMontague51 min
Apr 7, 6:33 PM CDTSevere Thunderstorm WarningFWDWise57 min

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.